Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 51, NWS Des Moines, IA

May 6, 2004Emmet County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 6, 2004, 12:45 AM CDT for Emmet County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2004, 12:45 AM CDT (05:45 UTC)
Expired
May 6, 2004, 1:15 AM CDT
In force
30 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Emmet County, IA

The radar

The Sioux Falls radar (KFSD), 170 km from the middle of the area, began a volume at 05:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2004-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2004-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3053 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
402 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

415 
WUUS53 KDMX 060545
SVRDMX
IAC063-060615-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1245 AM CDT THU MAY 6 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN EMMET COUNTY IN NORTHWEST IOWA

* UNTIL 115 AM CDT

* AT 1242 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTH OF GRUVER...OR ABOUT 27 MILES
  NORTHEAST OF SPENCER...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR RINGSTED AROUND 1255 AM.

HAIL UP TO THE SIZE OF NICKELS...AND VERY STRONG WINDS UP TO 60 MPH 
ARE LIKELY IN THE WARNED AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4342 9474 4325 9483 4325 9446 4339 9446

SMALL

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:37 PM CDT, 9 hours 8 minutes earlier.

Area forecast discussion, May 5, 3:37 PM CDT, 9 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
337 PM CDT WED MAY 5 2004

.DISCUSSION...
CHALLANGE FOR TDA WL BE WITH BNDY PSN OVR NXT FEW DAYS.  FEEL
FURTHER N SOLNS ARE BEST WITH FRNT, BUT AM CONCERNED ABT CLDS AND
SWD CREEP OF FNT.  FWC MOS MST LKLY TOO HI AND WL OPT TWD COMP BWTWN
MET/MAV FOR THU.  FEEL CAP WL HOLD TNGT AND THU WITH IT QUITE LKLY
TO HOLD OVR CNTRL AND WRN IA THU EVE.  CUD SEE SOME BACK BLDG INTO
ERN IA THU NGT AND WITH FNT IN VCNTY AND PROLONGED WAA OVR FNT MAY
SEE THINGS DVLP FARTHER W.  FRI NGT TO BE MORE ACTIVE, BUT MAY BE
RESTRICTED TO THE NERN PART OF THE STATE.  TIMING DIF OVR WKND WITH
BEST CHC DURG THE NGT TIME HRS AND TRIED TO PLAY IT THAT WAY.  NO
REAL BIG CHNGS TO ERYR GRIDS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY TIL 9 PM ALONG AND
NORTH OF A DENISON TO BOONE LINE AND WEST OF A BOONE TO MASON CITY
LINE.

&&
Hazardous weather outlook, May 5, 5:33 AM CDT, 19 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
533 AM CDT WED MAY 5 2004

IAZ004>007-015>017-023>026-033>036-044>047-061100-
BOONE-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET-FRANKLIN-GREENE-
HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER-
WINNEBAGO-WORTH-WRIGHT-
533 AM CDT WED MAY 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST AND NORTH
CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

STRONG AND GUSTY SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE
EXPECTED ACROSS THE AREA TODAY. THIS IS THE RESULT OF THE AREA BEING
BETWEEN LOW PRESSURE TO THE NORTH ALONG THE CANADIAN BORDER AND HIGH
PRESSURE ACROSS THE OHIO RIVER VALLEY. THE WINDS WILL DIMINISH
SHORTLY AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW ISOLATED THUNDERSTORMS ARE POSSIBLE ON THURSDAY. A BETTER
CHANCE FOR THUNDERSTORMS ARRIVES ON FRIDAY AS A WARM FRONT STALLS
ACROSS THE STATE. A FEW STORMS ON FRIDAY MAY BE SEVERE WITH LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. A COLD FRONT ENTERING
THE STATE LATE SATURDAY AND SUNDAY WILL BRING ANOTHER CHANCE OF
THUNDERSTORMS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FRIDAY AND INTO THE WEEKEND.

IAZ027-028-037>039-048>050-057>062-070>075-061100-
ADAIR-AUDUBON-BLACK HAWK-BREMER-BUTLER-CASS-DALLAS-GRUNDY-GUTHRIE-
HARDIN-JASPER-MADISON-MAHASKA-MARION-MARSHALL-POLK-POWESHIEK-STORY-
TAMA-WARREN-
533 AM CDT WED MAY 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FRONTAL BOUNDARY MOVING BACK AND FORTH ACROSS IOWA WILL BE THE
FOCUS OF SHOWERS AND THUNDERSTORMS THROUGH SATURDAY. THERE IS A
SLIGHT RISK FOR SEVERE WEATHER ACROSS THE AREA ON THURSDAY...HOWEVER
THUNDERSTORM DEVELOPMENT WILL BE ISOLATED. THERE WILL BE A MUCH
BETTER CHANCE FOR THUNDERSTORM DEVELOPMENT ON FRIDAY WITH A MORE
ORGANIZED THREAT OF SEVERE THUNDERSTORMS EXPECTED. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREAT BUT TORNADOES WILL BE POSSIBLE
AS WELL...ESPECIALLY IN THE VICINITY OF THE FRONTAL BOUNDARY.

MORE THUNDERSTORMS ARE POSSIBLE THROUGH THE WEEKEND AS SEVERAL MORE
DISTURBANCES PASS THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE NUMEROUS TIMES THURSDAY THROUGH THE
WEEKEND WITH THE MOST LIKELY TIME FRAME BEING FRIDAY AND THEN AGAIN
LATE SATURDAY AND SUNDAY.

IAZ081>086-092>097-061100-
ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-TAYLOR-
UNION-WAPELLO-WAYNE-
533 AM CDT WED MAY 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FRONTAL BOUNDARY MOVING BACK AND FORTH ACROSS IOWA WILL BE THE
FOCUS OF SHOWERS AND THUNDERSTORMS THROUGH SATURDAY. THERE IS A
SLIGHT RISK FOR SEVERE WEATHER ACROSS THE AREA ON THURSDAY...HOWEVER
THUNDERSTORM DEVELOPMENT WILL BE ISOLATED. THERE WILL BE A MUCH
BETTER CHANCE FOR THUNDERSTORM DEVELOPMENT ON FRIDAY WITH A MORE
ORGANIZED THREAT OF SEVERE THUNDERSTORMS EXPECTED. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREAT BUT TORNADOES WILL BE POSSIBLE
AS WELL...ESPECIALLY IN THE VICINITY OF THE FRONTAL BOUNDARY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE NUMEROUS TIMES THURSDAY THROUGH
SUNDAY. AT THIS TIME THE MOST LIKELY TIME FRAME WILL BE FRIDAY AND
SUNDAY.

DONAVON

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.